Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

What is wrong with me?

06/07/2010

Question:

I have a copper IUD. It was inserted about a year and a half ago. For the last couple of months, I have been experiencing pelvic cramping, back and leg pain, light shorter periods. My periods usually last 4 days. They are very heavy to begin with and taper off. The last two have started very light, got heavy for one day, and ended the next. I am now experiencing dizziness, headaches, and extreme fatigue as well as mood swings and a loss of interest in my partner.

Answer:

The IUD, or intrauterine device, is a safe, effective, long-acting, and reversible form of contraception.  The copper IUD lasts for ten years and contains no hormonal medication.  For some women, this IUD can make periods somewhat heavier or crampier, especially for the first several months of use.  The IUD would not be expected to have any systemic side effects, so it is not likely to be the cause of the physical symptoms, mood changes, and sexual side effects you are describing.
If your symptoms persist, you should see a health care professional to rule out a medical problem.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University